What are the chemical warfare agents to which some veterans were possibly exposed and what effects can they have, short-term and long-term?

DoD information suggests that a number of U.S. troops may have been exposed to low levels of a class of chemical warfare agents known as nerve agents. These compounds alter nerve transmissions and result in a variety of symptoms, including a runny nose and tearing; changes in vision; increased salivation; difficulty in breathing; stomach cramps; muscle twitching; and convulsions and death at higher exposure levels. These symptoms develop within minutes of exposure to nerve agents.

 

Individuals who survive a serious acute poisoning may experience delayed effects on the nervous system and, in some cases, have shown very subtle changes in the brain waves or EEG. However, these long-term effects have not been confirmed to date in individuals exposed to very low levels of nerve agents.